Alert archive / North Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Bismarck, ND

July 26, 2001Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 26, 2001, 10:31 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2001, 10:31 PM CDT (03:31 UTC)
Expired
Jul 27, 2001, 1:30 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 12 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 270335
FFWBIS
NDC015-059-270630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1031 PM CDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BISMARCK
  EASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MANDAN

* UNTIL 130 AM CDT(1230 AM MDT)

* AT 1031 PM CDT(931 PM MDT)...SKYWARN SPOTTERS REPORTED FLOODING
  IN MANDAN. THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE TO
  MOVE THROUGH THE WARNED AREA UNTIL AT LEAST MIDNIGHT CDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:00 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jul 26, 3:00 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUL 26 2001

UPPER LEVEL SHORT WAVE WILL MOVE OVER THE AREA TONIGHT AND FRIDAY
AND THE ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST WITH IT. WITH
DEWPOINTS IN THE 60S AND PLENTY OF PW LOOKS TSTMS WITH HEAVY RAIN
ARE LIKELY AS CONVECTION NOW IN CENTRAL AND EASTERN MONTANA MOVES
EAST WITH THE SHORT WAVE.  ISOLATED FLOODING FROM TSTORMS IS
POSSIBLE BUT WILL NOT ISSUE FLASH FLOOD WATCH AT THIS TIME. LOOKS
LIKE THERE WILL BE A BRIEF BREAK IN THE THUNDERSTORM ACTIVITY
SATURDAY AS A SHORT WAVE RIDGE MOVES OVER THE STATE AND DEWPOINTS
FALL AS A HIGH PRESSURE SYSTEM MOVES THROUGH SOUTHERN CANADA...BUT
WITH A NEW UPPER LEVEL TROUGH BECOMING INTRENCHED OVER THE WESTERN US
THE REST OF THE WEEK WILL BE A REPEAT OF THE LAST WEEK...SCATTERED
THUNDERSTORMS...SOME SEVERE WITH TEMPS NEAR NORMAL.

.BIS...NONE.

TSW

In the hours before

Special weather statement, Jul 26, 4:46 PM CDT, 5 hours 45 minutes before
NDZ001-009-017-262245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
446 PM CDT (346 PM MDT) THU JUL 26 2001

AT 440 PM CDT RADAR IN WILLISTON INDICATED AN AREA OF THUNDERSTORMS
APPROACHING FROM NORTHEAST MONTANA. THESE THUNDERSTORMS ARE MOVING
TO THE EAST AT 20 TO 25 MPH. HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL LIGHTNING ARE THE MAIN THREAT WITH THESE PARTICULAR
STORMS...HOWEVER DIVIDE...WILLIAMS AND MCKENZIE COUNTICES STILL
REMAIN UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT. STAY
TUNED TO NOAA WEATHER RADIO FOR THE LATEST.

RV
Special weather statement, Jul 26, 7:58 PM CDT, 2 hours 33 minutes before
NDZ001-009-017-270155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
757 PM CDT (657 PM MDT) THU JUL 26 2001

AT 750 PM CDT RADAR IN WILLISTON INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM NEAR THE EASTERN BURKE COUNTY LINE TO
THE SOUTHWEST THROUGH SOUTHEASTERN WILLIAMS COUNTY AND THEN EASTERN
AND SOUTHEASTERN MCKENZIE COUNTY. THIS LINE OF STORMS EXTENDS AS
FAR SOUTHWEST AS SOUTHEASTERN MONTANA. THERE HAS BEEN LITTLE
MOVEMENT TO THIS LINE OVER SOUTHEASTERN WILLIAMS AND EASTERN
MCKENZIE COUNTY OVER THE PAST HOUR. SOME OF THE HEAVIEST
PRECIPITATION IS OCCURING IN SOUTHEASTERN MCKENZIE COUNTY NEAR THE
GRASSY BUTTE AREA.  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
THROUGH 10 PM CDT FOR DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. A
FLASH FLOOD WATCH REMAINS IN EFFECT THORUGH 7AM CDT FRIDAY MORNING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE
FOR THE LATEST INFORMATION.

RV
Local storm report, Jul 26, 9:01 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    ELGIN                     ND   URBAN FLOODING
07/26/01   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0622 PM    6 E FLASHER               ND   1 INCH HAIL
07/26/01   MORTON                         REPORTED BY PUBLIC.

0635 PM    13 E WATFORD CITY         ND   TORNADO
07/26/01   MCKENZIE                       REPORTED BY PUBLIC.

0640 PM    17 E BATTLEVIEW           ND   TORNADO
07/26/01   BURKE    q                      REPORTED BY PUBLIC.

0646 PM    GOLVA                     ND   .75 INCH HAIL
07/26/01   GOLDEN VALLEY                  REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 26, 9:17 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
/
0910 PM    SCRANTON                  ND   URBAN FLOODING
07/26/01   BOWMAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 10:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    8 N CARSON                ND   HEAVY RAIN
07/26/01   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 5
                                          INCHES RAIN. WATER
   5                                       WASHING OVER ROAD.
Special weather statement, Jul 26, 10:30 PM CDT, 1 minute before
NDZ001-009-017-270430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1030 PM CDT (930 PM MDT) THU JUL 26 2001

AT 1000 PM CDT (900 PM MDT) THE SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE. THIS INCLUDES DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES IN NORTHWEST NORTH DAKOTA AND RICHLAND...DAWSON AND WIBAUX
COUNTIES IN NORTHEAST MONTANA.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:21 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jul 26, 8:46 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley59 min
Jul 26, 9:06 PM CDTTornado WarningBISGrant24 min
Jul 26, 9:26 PM CDTFlash Flood WarningBISBowman, Grant, Hettinger3 hr
Jul 26, 9:39 PM CDTTornado WarningBISGrant51 min
Jul 26, 10:15 PM CDTFlash Flood WarningBISBottineau3 hr
Jul 26, 11:17 PM CDTFlash Flood WarningBISRolette3 hr
Jul 27, 12:18 AM CDTFlash Flood WarningBISBurleigh, Grant, Hettinger, Morton6 hr
Jul 27, 1:02 AM CDTFlash Flood WarningBISBottineau, Rolette5 hr

Nearby

Flash Flood Warnings in North Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.